Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 165, NWS Amarillo, TX

June 22, 20084 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 22, 2008, 3:38 PM CDT for 4 counties in Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2008, 3:38 PM CDT (20:38 UTC)
Expired
Jun 22, 2008, 4:45 PM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Gray County, TX, Hemphill County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 114 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:02 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 22, 2:02 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
202 PM CDT SUN JUN 22 2008

.DISCUSSION...
VIS SATELLITE INDICATING STORMS POPPING ALONG THE FRONT RANGE OF THE
MOUNTAINS OF COLORADO AND NM AND HEADING SE. APPEARS EMBEDDED
SHORTWAVE WILL ENHANCE AND POSSIBLY PROLONG CONVECTION THIS EVENING.
MOST FAVORED AREAS FOR STORMS WILL BE ACROSS THE WESTERN HALF OF THE
TX AND OK PANHANDLES PER 12Z GFS RUN...YET OTHER MODELS INDICATE THAT
SCT STORMS MAY DEVELOP AND TRACK ACROSS MUCH OF THE PANHANDLES
OVERNIGHT. WITH THAT IN MIND...WILL KEEP HIGHEST POPS WEST BUT
INCLUDE SLIGHT CHC POPS ACROSS EASTERN COUNTIES. SUFFICIENT
INSTABILITY...MOISTURE AND MARGINAL SHEAR WILL LIKELY RESULT IN A FEW
ISOLATED SEVERE STORMS WITH DOWNBURST WINDS AND MODERATE HAIL THE BEING
PRIMARY CONCERNS.

NOT MUCH CHANGE FOR THE NEXT FEW DAYS. NORTHWEST FLOW TO CONTINUE
THROUGH AT LEAST FRIDAY. THUNDERSTORM CHANCES MAY DROP BY THE WEEKEND
AS THE UPPER RIDGE OVER SOUTHERN AZ MAY BUILD FURTHER NORTH RESULTING
IN A MORE NORTHERLY FLOW ACROSS THE AREA.

NEAR TO SLIGHTLY ABOVE NORMAL TEMPS EXPECTED THE NEXT SEVERAL DAYS.
TEMPS MAY WARM TO THE MID OR UPPER 90S BY THE WEEKEND OR EARY NEXT
WEEK IF UPPER RIDGE BECOMES MORE DOMINANT. GFS AND OTHER MID RANGE
MODELS HAVE ADVERTISED THIS TREND FOR SOME TIME...BUT SO FAR PATTERN
HAS REMAINED VIRTUALLY UNCHANGED.

&&

.FIRE WEATHER...
OTHER THAN THE POTENTIAL FOR DRY LIGHTNING STRIKES...MINIMAL FIRE
WEATHER CONCERNS ARE EXPECTED FOR THE NEXT SEVERAL DAYS. RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT EVEN DURING THE PEAK
HEATING HOURS. WINDS MAY BEOCME BREEZY MAINLY DURING THE AFTERNOON
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  91  63  91  66 /  30  20  20   5  20
BEAVER OK                  65  94  64  93  67 /  30  10  20  10  20
BOISE CITY OK              61  90  61  90  62 /  30  20  30  10  20
BORGER TX                  69  93  69  92  71 /  30  20  20  10  20
BOYS RANCH TX              64  95  64  95  67 /  40  20  30  10  20
CANYON TX                  62  93  62  92  65 /  30  20  20   5  20
CLARENDON TX               66  93  67  91  69 /  20  10  20  10  20
DALHART TX                 60  92  61  92  62 /  40  20  30  10  20
GUYMON OK                  64  96  64  93  66 /  30  20  30  10  20
HEREFORD TX                63  94  62  91  64 /  30  20  20  10  20
LIPSCOMB TX                64  93  66  92  68 /  20  10  20  10  20
PAMPA TX                   68  91  67  88  69 /  20  10  20  10  20
SHAMROCK TX                67  96  67  93  69 /  20  10  20  10  20
WELLINGTON TX              68  98  69  94  71 /  20  10  20  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

07/09
Hazardous weather outlook, Jun 22, 1:00 PM CDT, 2 hours 38 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUN 22 2008

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NORTHWESTERLY UPPER LEVEL FLOW WILL ALLOW THUNDERSTORMS WHICH
DEVELOP OVER THE ROCKY MOUNTAINS TO MOVE SOUTHEAST AND INTO THE
TEXAS AND OKLAHOMA PANHANDLES THIS EVENING AND OVERNIGHT TONIGHT.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE WESTERN PORTIONS OF
THE PANHANDLES. ANY STORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NORTHWESTERLY UPPER LEVEL FLOW WILL CONTINUE THIS WEEK...WITH
THUNDERSTORMS POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES EACH AFTERNOON AND EVENING THROUGH FRIDAY NIGHT. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY
FOR POSSIBLE ACTIVATION AT TIMES FROM TONIGHT THROUGH NEXT
FRIDAY NIGHT.  PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

KIMBLE

In the hours before

Special weather statement, Jun 22, 3:22 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT SUN JUN 22 2008

TXZ009-010-014-015-222100-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
322 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORM IN NORTHEASTERN GRAY...SOUTHWESTERN
HEMPHILL...SOUTHEASTERN ROBERTS AND NORTHWESTERN WHEELER COUNTIES...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIAMI MOVING EAST AT 10 MPH.

PEOPLE IN NORTHEASTERN GRAY...SOUTHWESTERN HEMPHILL...SOUTHEASTERN
ROBERTS AND NORTHWESTERN WHEELER COUNTIES...INCLUDING THE CITY OF
MIAMI...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 22, 3:29 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT SUN JUN 22 2008

TXZ009-010-014-015-222115-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
329 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORM IN NORTHEASTERN GRAY...SOUTHWESTERN
HEMPHILL...SOUTHEASTERN ROBERTS AND NORTHWESTERN WHEELER COUNTIES...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF MIAMI MOVING EAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PEOPLE IN NORTHEASTERN GRAY...SOUTHWESTERN HEMPHILL...SOUTHEASTERN
ROBERTS AND NORTHWESTERN WHEELER COUNTIES...INCLUDING THE CITY OF
MIAMI...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:53 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler67 min
Jun 22, 5:54 PM CDTSevere Thunderstorm WarningAMARoberts66 min
Jun 22, 6:06 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman54 min
Jun 22, 6:52 PM CDTSevere Thunderstorm WarningAMADallam, Sherman53 min
Jun 22, 4:47 PM CDTSevere Thunderstorm WarningAMACimarron58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.